Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 237, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 10, 2017, 1:57 PM CDT for 4 counties in Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2017, 1:57 PM CDT (18:57 UTC)
- Expired
- May 10, 2017, 2:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK, Major County, OK
The radar
The Vance AFB radar (KVNX), 21 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted.
651
WUUS54 KOUN 101857
SVROUN
OKC003-047-053-093-101945-
/O.NEW.KOUN.SV.W.0237.170510T1857Z-170510T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
157 PM CDT WED MAY 10 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southeastern Alfalfa County in northwestern Oklahoma...
Southwestern Grant County in northern Oklahoma...
Northwestern Garfield County in northern Oklahoma...
Northeastern Major County in northwestern Oklahoma...
* Until 245 PM CDT
* At 157 PM CDT, a severe thunderstorm was located 5 miles north of
Ringwood, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Helena, Goltry, Jet, Nash and Great Salt Plains Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3641 9817 3641 9841 3677 9821 3677 9782
TIME...MOT...LOC 1857Z 218DEG 36KT 3646 9828
HAIL...1.25IN
WIND...60MPH
$$
301 follow-up statement
059
WWUS54 KOUN 101906
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
206 PM CDT WED MAY 10 2017
OKC093-101916-
/O.CAN.KOUN.SV.W.0237.000000T0000Z-170510T1945Z/
Major OK-
206 PM CDT WED MAY 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAJOR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3677 9782 3646 9813 3647 9837 3677 9821
TIME...MOT...LOC 1906Z 212DEG 41KT 3658 9821
$$
OKC003-047-053-101945-
/O.CON.KOUN.SV.W.0237.000000T0000Z-170510T1945Z/
Alfalfa OK-Grant OK-Garfield OK-
206 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN ALFALFA...SOUTHWESTERN GRANT AND NORTHWESTERN
GARFIELD COUNTIES...
At 206 PM CDT, a severe thunderstorm was located 4 miles northeast of
Helena, moving northeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Helena, Goltry, Jet, Nash and Great Salt Plains Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3677 9782 3646 9813 3647 9837 3677 9821
TIME...MOT...LOC 1906Z 212DEG 41KT 3658 9821
HAIL...1.75IN
WIND...60MPH
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:55 PM CDT, 2 minutes earlier.
Area forecast discussion, May 10, 1:55 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Norman OK 155 PM CDT Wed May 10 2017 .DISCUSSION... Main focus is this afternoon and evening with potential for severe thunderstorms. Latest observations show an outflow from morning convection oriented east-northeast to west-southwest across the area, roughly from just south of Ponca City to near Kingfisher to just north of Hobart and Altus. North of the boundary, convection has been persistent. Latest water vapor band imagery shows deep closed low over central New Mexico early this afternoon, drifting slowly east. 7.3 micrometer band clearly shows deep EML plume moving north- northeast atop moist boundary layer. Moderate instability is expected from mid-late afternoon south of aforementioned outflow boundary, across extreme southwest Oklahoma and western north Texas. Deep moist boundary layer and meridional flow may not be favorable for significant eastward mixing of the dryline and latest short term model guidance support this. Backed low level flow that veers quickly above the surface as well relatively low LCLs will support low-level mesocyclones and a tornado threat. Significant CAPE in the hail growth zone and a tendency for supercell storm mode will support a threat of large to very large hail as well. Damaging winds are another convective threat. Thunderstorms should move northeast potentially reaching the I-35 corridor this evening. This will be the main area of convection today. Further north convection and a few marginally severe storms will be possible, but the air mass north of the boundary is comparatively more stable. We have shifted precipitation chances tomorrow further west based on trends. There is some uncertainty on how convection will evolve this evening and overnight, and this will have implications on tomorrow's forecast. Admittedly the majority of our attention has been on today and tonight's potential. But, there seems to be enough signal in model trends to bring thunderstorm chances further west, with afternoon convection (including the possibility of severe thunderstorms) certainly possible near I-35 and the metro. No significant chances were needed to latter portions of the forecast. Mean ridging should preclude convection through at least Sunday afternoon, but some isolated storms that develop in the panhandles (if they develop) may approach far western Oklahoma by evening. An ejecting shortwave trough across the central Rockies into the central and northern Plains early next week will lead to daily convective chances, and severe thunderstorms may be possible. We will refine timing, coverage and threats as smaller scale details become more clear during the next few days. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 76 65 80 57 / 50 50 60 40 Hobart OK 77 60 80 55 / 80 60 20 20 Wichita Falls TX 81 64 87 59 / 30 60 20 10 Gage OK 73 55 71 48 / 70 50 50 10 Ponca City OK 76 62 77 55 / 100 50 70 50 Durant OK 76 67 80 59 / 20 20 80 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 25/12
Hazardous weather outlook, May 10, 11:56 AM CDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Norman OK 1156 AM CDT Wed May 10 2017 OKZ004>048-050>052-TXZ083>090-111700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1156 AM CDT Wed May 10 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms across portions of west central and southwestern Oklahoma, and western north Texas. There is a slight risk of severe thunderstorms across portions of central and south central Oklahoma. .Location... The enhanced risk is south of a line from Cheyenne to Weatherford, and west of a line from Weatherford to Lawton, Oklahoma to Electra and Crowell, Texas. The slight risk surrounds the enhanced risk and is south of a line from Arnett to near Enid and Stillwater Oklahoma, then west of a line from Stillwater and Shawnee, to Pauls Valley and Ardmore, Oklahoma. .Timing... A severe storm or two will be possible early this afternoon. However, the most likely time for severe thunderstorms will be from 4 PM to midnight. .Impacts... Large hail up to the size of tennis balls and damaging wind gusts up to 70 mph will be possible. A few tornadoes will also be possible, especially across portions of southwestern Oklahoma and western north Texas. .Discussion... Showers and thunderstorms will continue to move across portions of Oklahoma, mainly north of I-40 early this afternoon. One or two of these storms may become severe with large hail up to the size of half dollars and wind gusts up to 60 mph possible. Late this afternoon and evening, additional thunderstorms are expected to develop along a dryline and outflow boundary near southwestern Oklahoma and western north Texas. These storms may quickly become severe, especially if clearing occurs throughout the day over this area. The storms will quickly move northeast. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT.... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations most of the day. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... There is a slight risk of severe thunderstorms Thursday afternoon and evening across portions of southeastern Oklahoma. Large hail, damaging winds, and perhaps a tornado or two will be possible. Thunderstorm chances will end late Thursday night across eastern and southeastern Oklahoma, and return late this weekend through early next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 10, 9:28 AM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 928 AM CDT WED MAY 10 2017 OKZ006-007-101500- Alfalfa OK-Grant OK- 928 AM CDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR Alfalfa and northwestern Grant Counties Until 1000 AM CDT... AT 927 AM CDT, strong thunderstorms were along a line extending from 5 miles southeast of Kiowa to 5 miles north of Nash, moving northeast at 35 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... Minor flooding in areas of poor drainage... Frequent cloud to ground lightning... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3688 9774 3657 9833 3700 9854 3700 9773 TIME...MOT...LOC 1427Z 231DEG 31KT 3698 9839 3674 9806 30
Special weather statement, May 10, 10:03 AM CDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1003 AM CDT WED MAY 10 2017
OKZ007-008-012-013-101530-
Garfield OK-Kay OK-Grant OK-Noble OK-
1003 AM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR eastern Garfield...western Kay...
eastern Grant and northwestern Noble Counties Until 1030 AM CDT...
AT 1001 AM CDT, strong thunderstorms were along a line extending from
near Renfrow to 4 miles northwest of Lamont to 4 miles northwest of
Garber to 3 miles west of Douglas, moving northeast at 50 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3687 9714 3628 9726 3617 9786 3695 9778
3700 9769 3700 9716
TIME...MOT...LOC 1501Z 234DEG 43KT 3693 9768 3673 9762 3647 9765 3626
9774
30Special weather statement, May 10, 10:04 AM CDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1004 AM CDT WED MAY 10 2017 OKZ009-014-101530- Roger Mills OK-Ellis OK- 1004 AM CDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR central Roger Mills and south central Ellis Counties Until 1030 AM CDT... AT 1002 AM CDT, a strong thunderstorm was located 7 miles southwest of Roll, moving northeast at 45 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3557 9974 3568 9991 3604 9967 3586 9939 TIME...MOT...LOC 1502Z 217DEG 39KT 3569 9977 30
Special weather statement, May 10, 10:36 AM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1036 AM CDT WED MAY 10 2017 OKZ009-010-014-015-101600- Woodward OK-Roger Mills OK-Dewey OK-Ellis OK- 1036 AM CDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Woodward... northeastern Roger Mills...northwestern Dewey and southeastern Ellis Counties Until 1100 AM CDT... AT 1033 AM CDT, a strong thunderstorm was located 8 miles northwest of Leedey, moving northeast at 45 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3587 9939 3596 9958 3622 9943 3621 9899 TIME...MOT...LOC 1533Z 217DEG 39KT 3597 9944 30
Special weather statement, May 10, 11:13 AM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1113 AM CDT WED MAY 10 2017
OKZ010-011-101645-
Major OK-Woodward OK-
1113 AM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major and
southeastern Woodward Counties Until 1145 AM CDT...
AT 1112 AM CDT, a strong thunderstorm was located 5 miles east of
Mutual, moving northeast at 45 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3652 9896 3651 9896 3651 9893 3642 9871
3642 9870 3616 9901 3616 9923 3656 9907
TIME...MOT...LOC 1612Z 217DEG 39KT 3625 9906
30Special weather statement, May 10, 1:29 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 129 PM CDT WED MAY 10 2017 OKZ046-047-050-051-101900- Love OK-Carter OK-Johnston OK-Marshall OK- 129 PM CDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northeastern Love...southeastern Carter...southwestern Johnston and northwestern Marshall Counties Until 200 PM CDT... AT 127 PM CDT, a strong thunderstorm was located near Overbrook, moving northeast at 45 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3394 9716 3409 9726 3435 9684 3409 9679 TIME...MOT...LOC 1827Z 230DEG 38KT 3406 9711 30
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:26 AM CDT | Special Weather Statement | OUN | Beckham, Roger Mills | 34 min |
| May 10, 7:01 AM CDT | Special Weather Statement | OUN | Beckham, Roger Mills | 29 min |
| May 10, 7:30 AM CDT | Special Weather Statement | OUN | Custer, Dewey, Woodward | 45 min |
| May 10, 8:08 AM CDT | Special Weather Statement | OUN | Custer, Dewey, Major, Woods, Woodward | 52 min |
| May 10, 8:40 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 50 min |
| May 10, 8:48 AM CDT | Special Weather Statement | OUN | Blaine, Major | 27 min |
| May 10, 9:16 AM CDT | Special Weather Statement | OUN | Garfield, Grant, Kingfisher | 29 min |
| May 10, 9:28 AM CDT | Special Weather Statement | OUN | Alfalfa | 32 min |
| May 10, 10:03 AM CDT | Special Weather Statement | OUN | Garfield, Grant | 27 min |
| May 10, 10:04 AM CDT | Special Weather Statement | OUN | Roger Mills | 26 min |
| May 10, 10:36 AM CDT | Special Weather Statement | OUN | Dewey | 24 min |
| May 10, 11:13 AM CDT | Special Weather Statement | OUN | Woodward | 32 min |
| May 10, 11:53 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 37 min |
| May 10, 1:29 PM CDT | Special Weather Statement | OUN | Marshall | 31 min |
| May 10, 2:09 PM CDT | Special Weather Statement | OUN | Johnston | 36 min |
| May 10, 2:24 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 27 min |
| May 10, 2:34 PM CDT | Special Weather Statement | OUN | Coal | 26 min |
| May 10, 2:45 PM CDT | Special Weather Statement | OUN | Alfalfa | 30 min |
| May 10, 2:54 PM CDT | Special Weather Statement | OUN | Oklahoma | 36 min |
| May 10, 2:58 PM CDT | Special Weather Statement | OUN | Garfield | 32 min |
| May 10, 3:08 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay | 37 min |
| May 10, 3:24 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 37 min |
| May 10, 3:37 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 23 min |
| May 10, 3:44 PM CDT | Special Weather Statement | OUN | Hughes | 16 min |
| May 10, 3:54 PM CDT | Special Weather Statement | OUN | Kay | 36 min |
| May 10, 4:01 PM CDT | Tornado Warning | OUN | Jackson | 29 min |
| May 10, 4:17 PM CDT | Special Weather Statement | OUN | Kay | 28 min |
| May 10, 4:28 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 47 min |
| May 10, 4:59 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa | 46 min |
| May 10, 5:14 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 46 min |
| May 10, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa | 48 min |
| May 10, 5:44 PM CDT | Areal Flood Advisory | OUN | Jackson | 2 hr |
| May 10, 6:00 PM CDT | Special Weather Statement | OUN | Jackson | 30 min |
| May 10, 6:15 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 45 min |
| May 10, 6:17 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa | 43 min |
| May 10, 6:20 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 55 min |
| May 10, 6:24 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 39 min |
| May 10, 6:30 PM CDT | Special Weather Statement | OUN | Jackson | 30 min |
| May 10, 6:38 PM CDT | Areal Flood Advisory | OUN | Jackson | 2 hr |
| May 10, 6:41 PM CDT | Areal Flood Advisory | OUN | Jackson, Kiowa | 3 hr |
| May 10, 6:54 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 51 min |
| May 10, 6:56 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 49 min |
| May 10, 6:57 PM CDT | Special Weather Statement | OUN | Greer | 33 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.